Florida, 2009Damaging Wind in Florida, June 23, 2009
June 23, 2009 · NWS MLB · 2 events in 2 counties and zones
A strong thunderstorm moved across the state and pushed over a parked semi truck in Osceola County. Another strong storm produced a funnel cloud in Brevard County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm moved across the state and pushed over a parked semi truck in Osceola County. Another strong storm produced a funnel cloud in Brevard County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 22, 7:20 PM EST, 6 hours 50 minutes earlier.
Area forecast discussion, Jun 22, 7:20 PM EST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
820 PM EDT MON JUN 22 2009
.DISCUSSION...
...RECORD HEAT ACROSS EAST CENTAL FLORIDA THIS AFTERNOON...
...UPDATE - VERO BEACH SETS ALL-TIME RECORD HIGH AT 102 DEGREES...
...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 1 AM...
THUNDERSTORM CLUSTER PUSHING DOWN OUT OF S GA/N FL HAS PROMPTED THE
ISSUANCE OF SVR TSTM WATCH OVER THE EAST CENTRAL PENINSULA DOWN
THROUGH OSCEOLA/INDIAN RIVER COUNTIES. DLM ANTICYCLONE OVER THE
DEEP SOUTH/NRN GOMEX AND A STATIONARY STORM SYSTEM OFF THE ERN
SEABOARD HAS CREATED A STRONG CONVERGENCE ZONE EXTENDING FROM
DAYTON, OH TO FT. MYERS, FL.
DESPITE WARM TEMPS ALOFT (H70 BTWN 10-11C...H50 AROUND -5C)... THE
VERY WARM SFC TEMPS HIGH SFC DEWPOINTS HAVE GENERATED SUFFICIENT SFC
LIFT TO ALLOW ISOLD-SCT TSRAS TO DEVELOP OVER CENTRAL GA...
MESOSCALE VORT MAXES SUSTAINING THEIR STRUCTURE AS THE DLM NW FLOW
PUSHES THEM INTO N FL. A WELL DEFINED EAST COAST SEABREEZE BOUNDARY
EXTENDING FROM NE LAKE COUNTY DOWN TO CENTRAL MARTIN COUNTY MAY
PROVIDE ADDITIONAL SFC/LOW LVL CONVERGENCE FOR ANY TSRA ACTIVITY...
WHILE LIMITED SHRA/TSRA ACTIVITY OVER THE PAST THREE DAYS OF
U90S/100+ MAX TEMPS HAS ALLOWED LARGE AMOUNTS OF POTENTIAL ENERGY
HAVE BUILT UP IN THE LCL AIRMASS.
ANY STORM ACTIVITY THAT MAY AFFECT THE CENTRAL PENINSULA WILL NOT
OCCUR UNTIL LATE...PROBABLY AFT 10PM LOCAL TIME. ANY STORM THAT
DEVELOPS WOULD HAVE HIGH AMOUNTS OF ENERGY TO FEED ON AND LIMITED
COMPETITION FROM OTHER STORMS. THE PRIMARY THREATS WILL BE FREQUENT
TO EXCESSIVE LIGHTNING...POSSIBLE HAIL AND STRONG SFC WND GUSTS.
&&
.AVIATION...
SCT LIFR CIGS/VSBYS WITH SFC G30-40KTS IN +TSRA BTWN 23/01Z-23/06Z.
BCMG VFR ALL SITES BTWN 23/06Z-23/08Z.
&&
.MARINE...
NO HIGHLIGHTS...NO SIG CHANGES. LATE EVENING/EARLY MORNING +TSRAS
EXPECTED OVER LAND...MAY GENERATE AREAS OF SFC WND G35KTS...
ESPECICALLY N OF CAPE CANAVERAL.
(PREV DISC)
WINDS SHIFTING TO N-NE AND A LITTLE ENHANCED THROUGH TONIGHT
ASSOCIATED WITH BOUNDARY PUSHING DOWN THE WATERS. MAIN CONCERN TO
BOATERS NEAR THE EAST COAST AND ON INLAND LAKES WILL BE STORMS
FORMING LATE AFTERNOON AND TONIGHT...WHICH MAY PRODUCE WIND GUSTS IN
EXCESS OF 35 KNOTS...ALONG WITH FREQUENT LIGHTNING STRIKES.
WED-FRI...A SURFACE TROUGH WILL REMAIN IN THE VICINITY INTO MID WEEK
BUT HAVE LOWERED RAIN CHANCES WED OVER THE WATERS AS DRIER AIR IS
FORECAST TO ADVECT IN FROM THE EAST. RIDGING REDEVELOPS SOUTH OF THE
WATERS LATE WEEK AND THE ONSHORE FLOW WILL TURN OFFSHORE AND RAIN
CHANCES SHOULD INCREASE.
&&
.CLIMATE...
NEW RECORDS TODAY...
VERO BEACH 102* (OLD RECORD 95 IN 2007)
MELBOURNE 99 (OLD RECORD 97 IN 1998)
DAYTONA BEACH 96 (TIED OLD RECORD FROM 1998)
ORLANDO INTL REACHED 97 DEGREES AND MISSED THE OLD RECORD OF 98 SET
BACK IN 1987.
* 102 SET THEIR ALL TIME RECORD HIGH TODAY FOR ANY DATE OF THE YEAR.
THE OLD RECORD WAS 100 DEGREES SET ON JUNE 27, 1950. THIS IS AN
UPDATE TO THE 101 DEGREE RECORD REPORT SENT EARLIER THIS AFTERNOON.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...SEVERE THUNDERSTORM WATCH UNTIL 1 AM EDT TUESDAY FOR
COASTAL VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-NORTHERN
BREVARD-NORTHERN LAKE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
BREVARD-SOUTHERN LAKE.
AM...NONE.
&&
BRAGAW/VOLKMERHazardous weather outlook, Jun 22, 8:15 AM EST, 17 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
915 AM EDT MON JUN 22 2009
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-230115-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
915 AM EDT MON JUN 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
A FRONTAL BOUNDARY WILL MOVE INTO THE STATE LATER THIS AFTERNOON
AND EVENING...COOLING TEMPERATURES IN THE MID AND UPPER LEVELS.
THIS...IN COMBINATION WITH THE VERY HOT TEMPERATURES AT THE
SURFACE WILL LEAD TO SCATTERED LIGHTNING STORM DEVELOPMENT IN THE
LATE AFTERNOON AND EVENING. ANY STORMS THAT FORM MAY HAVE THE
POSSIBILITY OF BECOMING STRONG TO SEVERE. SOME OF SOME STORMS ARE
EXPECTED TO PERSIST THROUGH THE NIGHT AS ADDITIONAL UPPER LEVEL
DISTURBANCES MOVES THROUGH THE REGION.
AS THE STORMS MOVE NORTH TO SOUTH DOWN THE PENINSULA...THEY WILL
BE CAPABLE OF PRODUCING FREQUENT TO EXCESSIVE LIGHTNING AND
DAMAGING WIND GUSTS. SMALL HAIL WILL ALSO BE POSSIBLE IN THE
STRONGER STORMS.
...EXCESSIVE HEAT IMPACT...
THE COMBINATION OF MAXIMUM TEMPERATURES IN THE MIDDLE AND UPPER
90S AND DEW POINT TEMPERATURES IN THE 70S WILL PRODUCE HEAT INDICES
BETWEEN 105 AND 110 THIS AFTERNOON. AVOID STRENUOUS OUTDOOR EXERCISE
OR ACTIVITY DURING THE AFTERNOON HOURS. IF POSSIBLE...CONDUCT ANY
OUTDOOR ACTIVITIES EARLY IN THE MORNING OR LATE IN THE EVENING
WHEN TEMPERATURES ARE COOLER. DRINK PLENTY OF FLUIDS...STAY IN AN
AIR-CONDITIONED ROOM...STAY OUT OF THE SUN...AND CHECK UP ON
RELATIVES...NEIGHBORS AND PETS.
...RIP CURRENT IMPACT...
A SMALL...LONG PERIOD EASTERLY SWELL WILL BE CAPABLE OF PRODUCING
A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES.
...MARINE THUNDERSTORM GUST IMPACT...
THUNDERSTORMS LATER THIS AFTERNOON WILL MOVE NORTH TO SOUTH OVER THE
PENINSULA...AND INTO THE COASTAL WATERS MAINLY SOUTH OF THE CAPE.
ANY STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS OVER 30
KNOTS AND FREQUENT LIGHTNING THIS AFTERNOON AND TONIGHT.BOATERS ON
INLAND LAKES AS WELL AS OVER THE INTRACOASTAL AND ATLANTIC WATERS
SHOULD ALWAYS BE AWARE OF APPROACHING WEATHER AND BE PREPARED TO
SEEK SAFE HARBOR IN ADVANCE OF THREATENING CONDITIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A BOUNDARY MOVING INTO THE REGION WILL BRING SLIGHTLY COOLER
TEMPERATURES THROUGH THE REMAINDER OF THE WEEK. THERE WILL BE A
CHANCE OF THUNDERSTORMS EACH DAY DURING THE AFTERNOON AND EARLY
EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.
MOSES
In the hours before
Special weather statement, Jun 22, 8:53 PM EST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
953 PM EDT MON JUN 22 2009
FLZ141-147-230230-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-
953 PM EDT MON JUN 22 2009
...STRONG THUNDERSTORMS AFFECTING EASTERN VOLUSIA COUNTY AND
NORTHERN BREVARD COUNTIES...
AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS DEVELOPING ACROSS COASTAL VOLUSIA COUNTY AND COASTAL
SECTIONS OF NORTHERN BREVARD COUNTY...INCLUDING MERRITT ISLAND
NATIONAL WILDLIFE REFUGE. THE STORMS WERE MOVING SOUTHEAST AT 25
MPH.
THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED
OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.
BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF
LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF A LIGHTNING STORM
THEN SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE AS QUICKLY AS
POSSIBLE.
15
Local storm report, Jun 22, 10:39 PM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1139 PM EDT MON JUN 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST 15 N CAPE CANAVERAL 28.61N 80.61W
06/22/2009 M71 MPH BREVARD FL OTHER FEDERAL
USAF WIND TOWER REPORT 62 KNOTS AT A HEIGHT OF 60 FEET.
ADDITIONAL TOWER AT 160 FEET REPORTED 57 KNOTS OR 66 MPH.
&&
MRTLocal storm report, Jun 22, 10:53 PM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1153 PM EDT MON JUN 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM TSTM WND GST CAPE CANAVERAL 28.62N 80.72W
06/22/2009 M46 MPH BREVARD FL OFFICIAL NWS OBS
40 KNOTS AT 360 DEGREES
&&
MRTLocal storm report, Jun 22, 10:55 PM EST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1155 PM EDT MON JUN 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM TSTM WND GST CAPE CANAVERAL 28.48N 80.57W
06/22/2009 M47 MPH BREVARD FL OFFICIAL NWS OBS
41 KNOTS FROM 340 DEGREES.
&&
MRTSpecial weather statement, Jun 23, 12:04 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
104 AM EDT TUE JUN 23 2009
FLZ059-064-230600-
MARTIN-ST. LUCIE-
104 AM EDT TUE JUN 23 2009
...STRONG THUNDERSTORMS AFFECTING SAINT LUCIE AND MARTIN COUNTIES...
AT 100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER FORT PIERCE...MOVING SOUTHEAST AT 25 MPH.
ADDITIONAL STORMS MAY DEVELOP FURTHER INLAND AND ALSO PUSH TOWARD
THE SOUTHEAST TOWARD PORT SAINT LUCIE...JENSEN BEACH...STUART...PORT
SALERNO AND HOBE SOUND.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
KELLY
Funnel Cloud, Brevard
- When
- June 23, 2:10 AM EST
- Where
- Brevard County, 1.44 mi S of West Eaugallie
- Reported by
- Other Federal Agency
- Coordinates
- 28.109, -80.680
FAA Air Traffic Control Tower reported a brief funnel cloud just northwest of Melbourne International Airport.
Thunderstorm Wind, Osceola
- When
- June 23, 4:50 AM EST
- Where
- Osceola County, 0.92 mi SW of St Cloud
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 28.240, -81.290
Strong thunderstorm winds pushed over a parked semi truck onto a pickup truck.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, June 23, 20092 deaths · 4 injured · $75,000 · EF0 · 17 events
- Tornadoes and Flash Flood in Florida, June 23 to 24, 20091 death · $751,000 · EF1 · 17 events
- Flash Flooding and Hail in Iowa, June 23, 2009$1.1 million · 1.75 in hail · 95 events
- Heat in Texas, June 23, 20091 death · 1 event
- Flash Flood and Damaging Winds in Iowa, June 23, 20091 injured · $40,000 · 70 kt wind · 44 events
- Damaging Winds in Mississippi, June 23, 20091 injured · $173,000 · 60 kt wind · 7 events
- Tornadoes and Flash Flood in Nebraska, June 23, 2009$180,000 · EF0 · 9 events
- Hail in Nebraska, June 23, 2009$205,000 · 1 in hail · 6 events
- Flash Flooding and Damaging Wind in New Mexico, June 23 to 24, 2009$200,000 · 54 kt wind · 3 events
- Hail and Damaging Winds in Florida, June 23, 20092 injured · $18,000 · 61 kt wind · 26 events
- Hail and Damaging Winds in Arkansas, June 23, 2009$90,000 · 50 kt wind · 6 events
- Coastal Flood in Georgia, June 23, 2009$50,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173049, 173048.